Published: Tue, April 03, 2018
Medical | By Josefina Yates

State health department links death to synthetic marijuana

State health department links death to synthetic marijuana

In a follow-up of the outbreak of severe bleeding due to the use of synthetic cannabinoids, IL health officials report an additional 18 cases and one death, bringing the outbreak total to 56 severe bleeding cases and two deaths since March 7.

Officials said the dead, who was not identified, experienced severe bleeding after reporting the use of synthetic cannabinoids. All of the cases required hospitalization and nine of the cases tested positive for an anticoagulant often used as rat poison. It added that in all reported cases in Chicago and central IL, those hospitalized had symptoms of "coughing up blood, blood in the urine, severe bloody nose, and/or bleeding gums".

As of last week, officials had reported 22 people taken to the ER with severe bleeding connected to synthetic cannabinoid products since March 7, the Chicago Tribune reports.

"We continue to see the number of cases rise", IDPH Director Nirav D. Shah, M.D., J.D. said in a statement. Synthetic cannabinoids are found across IL and the U.S.in convenience stores, gas stations, drug paraphernalia shops, novelty stores, and online. "We strongly urge everyone not to use synthetic cannabinoids".

More news: Former parole chief: MoJ must share responsiblity over Worboys case

Though 17 of the recent cases were tied to synthetic cannabinoid products in Chicago, contaminated products could be statewide, the Department of Public Health noted. The two deaths were reported in Chicago and central IL.

Synthetic cannabinoid, often called Spice or K2, is a man-made mixture of hundreds of chemicals that affect the same brain cell receptors as the main ingredient in marijuana.

Two of those people have died, IDPH has said. Per the IDPH, synthetic cannabinoids are human-made, mind-altering chemicals that are sprayed on to dried plant material.

Bleeding doesn't appear to be mentioned in the literature, which suggests this is a new side effect, one that's now specific to this IL variant.

Like this: